Ohio, 2005

Hail and Damaging Winds in Ohio, May 13, 2005

May 13, 2005 · NWS CLE · 43 events in 26 counties and zones

26 thunderstorm wind, 17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$348,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 13, 2:05 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 13, 2:05 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
305 PM EDT FRI MAY 13 2005

.SHORT TERM (THIS EVG THROUGH MONDAY)...
WARM FRONT EXTENDS FROM ERN IA THRU NRN IL AND N/CNTRL INDIANA INTO
WESTERN AND CNTRL OH THIS AFTN WITH RAPIDLY DESTABILIZING AMS S OF
THE BNDRY.  LIS JUST S OF CWA DROP TO -5 TO -7 WITH MOST UNSTBL AIR
ACRS S-CNTRL INDIANA AT -8 LIS WITH SBCAPES OVER 3000J/KG.  SWLY
850MB JET FROM 35 TO 40 KTS ACRS INDIANA AND IS FCST BY ETA12 TO
INCR TO 50 TO 55KTS BY 03Z OVER NWRN OH.  FIRST SVR WATCH OF THE AFT
JUST ISSUED AND CLIPS NWRN OH BUT NOT CWA WITH SECOND WATCH QUICKLY
FOLLOWING TO THE SOUTHWEST.  SRH VALUES FROM 150 TO 200.  XPC ALL OF
THIS TO WORK SLOWLY EAST INTO THE CWA THUR THE LATE AFTN AND EVG
HOURS AND WARM FRONT PROGRESSES NE.  FOR TNGT WENT WITH 90% POPS AND
ATTEMPTED TO TIME PCPN IN WEST TO EAST.  ALSO HAVE INDICATED PSBL
SVR WIND AND HAIL IN GRAPHICS.  WILL LKLY WORD IN AS JUST ...SOME
POSSIBLY SEVERE IN ZONES.  FOR SATURDAY AND CONTS TO LOOK UNSTBL
ALTHOUGH NOT TO THE EXTENT OF THIS EVG.  ETA12 CAPES REMAIN BELOW
1000J/KG ALTHOUGH UPSTRM UPPR TROF PLENTY OF UVV.  AMS ALSO RMNS
VERY MOIST SO WILL GO WITH OCNL SHWRS AND TSTMS AGAIN WITH 80% POPS.
SAT NIGHT UPPR TROF MOVES ACRS LAKES WITH MOIST AMS THAT WILL TAKE
UNTIL MONDAY AFTN TO BEGIN TO THIN AND DRY OUT SO WL NEED TO KP CHC
TO LKLY POPS IN FOR SHWRS SAT NIGHT WEST TO EAST AND CHC POPS
SUNDAY.  SUNDAY NIGHT AND MONDAY LOOKS LIKE MSTR WILL BE LOW ENOUGH
TO KP WRN HALF OF THE AREA DRY AND ONLY LOW CHC EAST.  TEMPS
SEASONAL SAT BUT DROP OFF SIGNIFICANTLY SUNDAY AND MONDAY.

&&

.LONG TERM (TUE THRU FRI)...
00Z TUES 500MB HGTS SHOW THRU TROF N OF THE LAKES WITH A NICE RDG
BUILDING IN THE CNTRL PTN OF THE COUNTRY.  TDG TAKES MUCH OF THE
WEEK TO MOVE OFF THE NEW ENGLAND CST.  THIS WILL KEEP HIGHS MAINLY
IN THE 60S MID TO LATE WEEK AND ALSO KEEP AT LEAST CHC POPS WITH
SHWRS/TSTMS IN FCST THRU FRIDAY.  FRIDAY NIGHT AND SAT UPPR RDG
FCSTR TO BROADEN AND MOVE ACRS THE AREA SO NEXT WEEKEND STARTING OUT
LOOKING NICE. TIME WILL TELL.

&&
.AVIATION (18Z-18Z)...
WARM FRONTAL BOUNDARY MOVING NORTH ACROSS THE TERMINAL LOCATIONS
THIS AFTERNOON.  A SOUTHEAST WIND OVER MOST LOCATIONS AND DEW POINTS
ARE BEGINNING TO MOVE UP STEADILY.  THE HIGHER DEW POINTS ARE STILL
OVER SRN OH AND INDIANA.  AS THE WINDS BECOME MORE SOUTHERLY THIS
AFTERNOON...THE DEW POINTS WILL RAPIDLY JUMP.  THE CONCERN IS THE
THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND THIS EVENING.  THE
FOCUS OF THE THUNDERSTORMS SHOULD BE ON THE SURFACE BOUNDARY
CURRENTLY OVER CENTRAL/EASTERN INDIANA.  LOW LEVEL 850 JET OVER THIS
AREA BEGINS TO SHIFT SLIGHTLY EAST THIS EVENING.  THE FOCUS FOR
SEVERE CONVECTION MAY BE OVER NE IN/NW OH.  IN THE WARM SECTOR MOST
LOCATIONS WILL REMAIN VFR.  VERY FEW CU DEVELOPING AS DRY AIR IS
STILL WELL IN PLACE.  I WILL BRING CLOUD COVER AND PCPN IN FROM THE
WEST AFTER 20Z.  THUNDERSTORMS NOT LIKELY OVER THE CENTRAL AND
EASTERN TAF LOCATIONS UNTIL AFT 00Z.  WIDESPREAD PCPN WITH EMBEDDED
THUNDERSTORMS LIKELY AROUND 06Z.  OCCASIONALLY PCPN AND THUNDER TO
CONTINUE AFT 12Z AS COLD FRONT MAKES SLOW PROGRESS TO THE EAST.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...GARNET
Hazardous weather outlook, May 13, 5:16 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
616 AM EDT FRI MAY 13 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141015-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
616 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY.  A WARM
FRONT WILL LIFT NORTH ACROSS NORTHERN OHIO AND NORTHWESTERN
PENNSYLVANIA LATER TODAY.  AT THE SAME TIME...AN UPPER LEVEL
DISTURBANCE WILL PASS OVERHEAD.  THE COMBINATION OF THESE TWO
FEATURES WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON.  A WEST TO EAST MOVING LINE OF STORMS IS LIKELY.  DAMAGING
STRAIGHT LINE WINDS COULD OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SATURDAY AS
A STRONG COLD FRONT MOVES EAST ACROSS THE REGION.  IT APPEARS THE
MAIN THREAT FOR SEVERE WEATHER WILL BE FROM DAMAGING STRAIGHT LINE
WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 17 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 13, 3:20 PM EST
Where
Wood County, Walbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.583, -83.500

A few large limbs were reported down.

Thunderstorm Wind, Lucas

When
May 13, 3:35 PM EST
Where
Lucas County, 10 mi E of Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.650, -83.350

A few large limbs were downed in Bono.

Thunderstorm Wind, Ottawa

When
May 13, 3:45 PM EST
Where
Ottawa County, Trowbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -83.283

Several telephone poles were snapped along with downed power lines.

Thunderstorm Wind, Wood

When
May 13, 4:06 PM EST
Where
Wood County, Weston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -83.800

Thunderstorm winds toppled two power poles near Weston.

Thunderstorm Wind, Marion

When
May 13, 5:24 PM EST
Where
Marion County, 1 mi S of La Rue
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.567, -83.317

A 58 mph wind gust was measured by a trained spotter located just south of La Rue

Thunderstorm Wind, Morrow

When
May 13, 5:35 PM EST
Where
Morrow County, Cardington
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -82.900

Trees were reported down in Cardington.

Hail, Hancock

When
May 13, 5:38 PM EST
Where
Hancock County, Countywide
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.983, -83.633

Quarter size hail was observed, mainly across the northern portion of the county.

Thunderstorm Wind, Wyandot

When
May 13, 5:38 PM EST to 5:50 PM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -83.283

An 18 inch diameter tree was reported down just north of Upper Sandusky. In Sycamore, there were several reports of trees down.

Hail, Wood

When
May 13, 5:40 PM EST
Where
Wood County, Walbridge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.583, -83.500

Penny size hail was observed.

Hail, Holmes

When
May 13, 5:40 PM EST
Where
Holmes County, Nashville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.600, -82.117

Penny size hail was observed.

Thunderstorm Wind, Knox

When
May 13, 5:40 PM EST
Where
Knox County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.417, -82.467

Several trees and large limbs were reported down across the county from thunderstorm winds. Trees were reported down in Danville, Apple Valley and Fredericktown.

Thunderstorm Wind, Marion

When
May 13, 5:43 PM EST
Where
Marion County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -83.167

Numerous trees reported down across the county.

Thunderstorm Wind, Crawford

When
May 13, 5:45 PM EST
Where
Crawford County, Bucyrus
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.800, -82.983

A 61 mph thunderstorm wind gust was measured.

Hail, Ottawa

When
May 13, 5:55 PM EST
Where
Ottawa County, Oak Harbor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -83.150

Quarter size hail was observed.

Thunderstorm Wind, Sandusky

When
May 13, 5:55 PM EST
Where
Sandusky County, Clyde
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
POST OFFICE
Coordinates
41.317, -82.967

Thunderstorm winds tore vinyl siding off of a house and garage.

Thunderstorm Wind, Seneca

When
May 13, 6:00 PM EST
Where
Seneca County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -83.117

Several trees were reported down across the county.

Thunderstorm Wind, Richland

When
May 13, 6:00 PM EST
Where
Richland County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -82.583

Several trees reported down.

Thunderstorm Wind, Wayne

When
May 13, 6:05 PM EST
Where
Wayne County, Apple Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -81.833

One tree reported down.

Thunderstorm Wind, Richland

When
May 13, 6:09 PM EST to 7:09 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -82.517

Thunderstorm winds estimated at 58 mph did considerable damage at a racetrack near Mansfield Lahm Airport. A 52 mph wind gust was recorded at the airport at 7:09 p.m. Two sections of temporary bleachers were toppled and destroyed.

Hail, Richland

When
May 13, 6:11 PM EST
Where
Richland County, Mansfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -82.517

Penny size hail was observed just northeast of Mansfield.

Hail, Erie

When
May 13, 6:30 PM EST
Where
Erie County, Huron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.383, -82.550

Penny size hail was observed.

Hail, Ashland

When
May 13, 6:40 PM EST
Where
Ashland County, Jeromesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.800, -82.200

Penny size hail was observed.

Hail, Wayne

When
May 13, 6:45 PM EST
Where
Wayne County, New Pittsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -82.100

Penny size hail was observed.

Thunderstorm Wind, Lorain

When
May 13, 6:45 PM EST to 7:25 PM EST
Where
Lorain County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.283, -82.117

Thunderstorm winds were estimated to be in excess of 58 mph by an off duty NWS employee in Lagrange. Trees were downed in East Carlisle, North Eaton and Avon Lake.

Thunderstorm Wind, Wayne

When
May 13, 6:45 PM EST
Where
Wayne County, Wooster
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -81.933

Thunderstorm winds estimated at 70 mph blew a semi-truck over on U.S. Route 30 near Wooster. Several trees were downed in and around Wooster.

Thunderstorm Wind, Holmes

When
May 13, 6:48 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -81.917

A few large limbs were reported down.

Thunderstorm Wind, Holmes

When
May 13, 7:00 PM EST
Where
Holmes County, Winesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -81.700

Thunderstorm winds downed one tree.

Hail, Medina

When
May 13, 7:03 PM EST
Where
Medina County, Brunswick
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -81.833

Penny size hail was observed.

Hail, Summit

When
May 13, 7:30 PM EST
Where
Summit County, Cuyahoga Falls
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Half dollar size hail was observed.

Thunderstorm Wind, Cuyahoga

When
May 13, 7:30 PM EST
Where
Cuyahoga County, Bedford Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -81.517

A few large limbs were reported down.

Hail, Stark

When
May 13, 7:35 PM EST
Where
Stark County, 3 mi N of Canton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -81.383

Half dollar size hail was observed.

Hail, Stark

When
May 13, 7:35 PM EST
Where
Stark County, North Canton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -81.400

Penny size hail was observed.

Thunderstorm Wind, Geauga

When
May 13, 7:50 PM EST
Where
Geauga County, Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -81.333

A few large limbs were reported down.

Hail, Portage

When
May 13, 7:57 PM EST
Where
Portage County, Hiram
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -81.150

Penny size hail was observed.

Hail, Stark

When
May 13, 8:03 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Penny size hail was observed.

Thunderstorm Wind, Stark

When
May 13, 8:03 PM EST to 9:03 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Several trees reported down.

Thunderstorm Wind, Lake

When
May 13, 8:05 PM EST
Where
Lake County, Painesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -81.250

Several trees reported down in Painesville and Fairport.

Hail, Geauga

When
May 13, 8:10 PM EST
Where
Geauga County, Parkman
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.367, -81.067

Penny size hail was observed one mile east of Parkman.

Hail, Mahoning

When
May 13, 8:10 PM EST
Where
Mahoning County, Lake Milton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -80.967

Penny size hail was observed.

Thunderstorm Wind, Mahoning

When
May 13, 8:10 PM EST
Where
Mahoning County, 12 mi SW of Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.983, -80.917

A few large limbs were down in Lake Milton.

Hail, Trumbull

When
May 13, 8:12 PM EST
Where
Trumbull County, Leavittsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -80.883

Penny size hail was observed.

Thunderstorm Wind, Trumbull

When
May 13, 8:12 PM EST
Where
Trumbull County, 3 mi W of Warren
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.867

A trained spotter estimated wind gusts between 60 and 65 mph.

Thunderstorm Wind, Trumbull

When
May 13, 8:15 PM EST
Where
Trumbull County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$105,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -80.767

Thunderstorm winds downed trees in Champion, Warren and Braceville Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449750, 5449476, 5449373, 5449754, 5449469, 5449470, 5449367, 5449468, 5449368, 5449369, 5449477, 5449374, 5449753, 5449365, 5449755, 5449471, 5449473, 5449474, 5449464, 5449364, 5449366, 5449370, 5449356, 5449462, 5449463, 5449478, 5449475, 5449361, 5449360, 5449752, 5449357, 5449362, 5449751, 5449363, 5449358, 5449465, 5449467, 5449371, 5449372, 5449749, and more.